Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


bloody splash on face
Sep 23, 2009

Dear Dr. Bob,

I am a health care provider and while putting up an i.v line on an HIV positive patient taking Combivir/Efavirenz, blood stained fluid form a giving set splashed in my face. i washed my face immediately and with in 1.5 hours i was started on PEP: Truvada/Alluvia.The drugs have treated me quite bad (Nausea and diahhroea). Please help me to answer my doughts 1. What is my risk of HIV epxposure? 2. Should i complete the full 28 day course of PEP or 2 weeks can do? 3. Will PEP be effective for me. Thank you very much in advance.

Health worker

Response from Dr. Frascino

Hello,

These are questions you should be posting to the HIV physician specialist who is monitoring your case. He has much more information about your case than I do. For instance, I have no way of knowing whether the "bloody splash" came into contact with your open eyes or non-intact skin on your face. Other information, such as the source patient's HIV plasma viral load, would also be important. Consequently I'll be able to respond only hypothetically using incomplete information.

1) Your HIV-acquisition risk would be extremely low (assuming no contact with open eyes or non-intact skin).

2) If you were evaluated by an HIV specialist physician who felt a course of PEP was warranted, you should complete the full 28-day course. Two weeks of PEP is not recommended. If your current regimen is causing side effects or toxicities, your HIV specialist physician should consider modifying your regimen. Your nausea and diarrhea are most likely caused by the lopinavir/ritonavir (alluvia).

3) There is no way to anticipate if PEP will be effective or not. Even when appropriately prescribed and taken, PEP is not 100% effective. Yours truly is an excellent example of that!

Finally health worker, I want to remind you and our readers that all potential occupational HIV exposure should be reported, documented and evaluated by an HIV specialist physician. If you're not being followed by an HIV specialist physician during your course of PEP, I'd recommend you consult one. Also, I'd recommend you review the information about occupational HIV exposures and PEP in the archives of this forum.

Good luck.

Dr. Bob



Previous
still hope for you answer
Next
Possible hiv risk

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement